Wyoming, 2009

High Wind in Wyoming, May 13, 2009

May 13, 2009 · NWS UNR · 2 events in 2 counties and zones

A tight pressure gradient developed behind the passage of a strong cold front, resulting in north to northwest winds of 30 to 45 mph and gusts to 65 mph across northern Campbell and Crook Counties.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A tight pressure gradient developed behind the passage of a strong cold front, resulting in north to northwest winds of 30 to 45 mph and gusts to 65 mph across northern Campbell and Crook Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at May 13, 8:10 AM MST, 3 hours 40 minutes earlier.

Area forecast discussion, May 13, 8:10 AM MST, 3 hours 40 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
910 AM MDT WED MAY 13 2009

.DISCUSSION...CURRENT SURFACE ANALYSIS SHOWS LOW PRESSURE OVER
SOUTHEAST MB...MOVING INTO WESTERN ON. MAIN COLD FRONT IS WELL EAST
OF THE AREA...WITH A STRONG SECONDARY COLD FRONT MOVING ACROSS
WESTERN ND AND EASTERN MT AT THIS TIME. SKIES ARE PARTLY CLOUDY IN
GENERAL...WITH SOME INCREASING CLOUDINESS ACROSS THE NORTHWESTERN
CWA. REGIONAL RADARS SHOW SOME SHOWER ACTIVITY ACROSS EASTERN
MT...WITH RAIN AND SNOW SHOWERS ALSO NOTED OVER THE BLACK HILLS.
TEMPS ARE MOSTLY IN THE 40S...WITH SOME 30S ACROSS NORTHEAST WY AND
THE HILLS. NORTHWESTERLY WINDS ARE PICKING UP ACROSS THE AREA.

ONLY MINOR CHANGES MADE TO GOING FORECAST FOR TODAY...PRIMARILY WITH
REGARD TO CLOUDS AND TEMPS. SCATTERED SHOWERS CAN BE EXPECTED ACROSS
NORTHERN PARTS OF THE AREA...AS WELL AS THE HILLS. SNOW SHOWERS WILL
CONTINUE ACROSS PARTS OF THE HILLS AND NORTHEAST WY...WITH SOME
ACCUMULATION POSSIBLE IN SPOTS. HIGHS WILL BE IN THE 40S AND 50S.
THE SECONDARY FRONT WILL MOVE ACROSS NORTHERN PORTIONS OF THE AREA
LATE THIS MORNING AND AFTERNOON. WIND WARNINGS AND ADVISORIES REMAIN
IN EFFECT THROUGH THE AFTERNOON. ADDED FALL RIVER COUNTY TO THE
ADVISORY. STILL LOOKS LIKE THE STRONGEST WINDS WILL BE ACROSS THE
NORTHWEST AND WEST CENTRAL SD PLAINS...BUT WILL HAVE TO WATCH AREAS
A BIT FURTHER SOUTH AND EAST FOR WARNING POTENTIAL AS WELL THIS
AFTERNOON. UPDATED FORECAST HAS BEEN SENT.

PREVIOUS DISCUSSION...CURRENT SURFACE MAP SHOWS LOW PRESSURE OVER
EXTREME NORTHEAST NORTH DAKOTA...WITH COLD FRONT THROUGH EASTERN
DAKOTAS. SECONDARY SURFACE TROF ROTATING THROUGH EASTERN MONTANA.
UPPER LOW OVER EASTERN MONTANA. SKIES ARE CURRENTLY MOSTLY CLEAR
WITH DRY SLOT ACROSS THE AREA.

FOR TODAY...UPPER LOW OVER MONTANA WILL MOVE EASTWARD. STEEP LAPSE
RATES WILL RESULT IN A FEW SHOWERS/THUNDERSTORMS.  AS SECONDARY
SURFACE TROF SWINGS THROUGH THE AREA...WINDS WILL PICK UP IN
INTENSITY. WITH THE TIGHT PRESSURE GRADIENT AND 50-65KT WINDS AROUND
5000FT AGL...WARNING/ADVISORY AREAS LOOK GOOD. NO CHANGES NEEDED TO
CURRENT HEADLINES. HIGH BUILDS IN TONIGHT WITH WINDS DECREASING
RAPIDLY. DRY WITH NEAR AVERAGE TEMPERATURES ON THURSDAY. NEXT UPPER
TROF SWINGS THROUGH THE NORTHERN PLAINS FRIDAY WITH A CHANCE OF
SHOWERS/THUNDERSTORMS.

EXTENDED...UPPER LEVEL RIDGE BUILDS OVER THE WESTERN CONUS THIS
WEEKEND...AND SLOWLY SHIFTS EAST EARLY IN THE UPCOMING WORK WEEK.
THIS WILL BRING DRY CONDITIONS AND A WARMING TREND TO THE REGION.

&&

.AVIATION...A STRONG COLD FRONT WILL MOVE THROUGH THE AREA THIS
MORNING. WINDS WILL INCREASE TO 25 TO 40 KTS WITH THE STRONGEST
WINDS OVER THE SD PLAINS WHERE GUSTS TO AROUND 50 KTS WILL BE
POSSIBLE. OTHERWISE...VFR CONDITIONS ARE EXPECTED.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...WIND ADVISORY UNTIL 6 PM MDT /7 PM CDT/ THIS EVENING FOR
     BENNETT-FALL RIVER-HERMOSA FOOT HILLS-JACKSON-MELLETTE-SHANNON
     -SOUTHERN FOOT HILLS-TODD-TRIPP.

     HIGH WIND WARNING UNTIL 6 PM MDT THIS EVENING FOR BUTTE-CUSTER
     CO PLAINS-HAAKON-HARDING-NORTHERN FOOT HILLS-NORTHERN MEADE
     CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-SOUTHERN
     MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-ZIEBACH.

WY...HIGH WIND WARNING UNTIL 6 PM MDT THIS EVENING FOR NORTHEASTERN
     CROOK.

&&
Hazardous weather outlook, May 13, 3:16 AM MST, 8 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
416 AM MDT WED MAY 13 2009

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-141300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
416 AM MDT (516 AM CDT) WED MAY 13 2009

...HIGH WIND WARNING NORTHWESTERN SOUTH DAKOTA AND EXTREME
NORTHEASTERN WYOMING TODAY...
...WIND ADVISORY SOUTHERN SOUTH DAKOTA TODAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

A TIGHT PRESSURE GRADIENT WILL BRING VERY WINDY CONDITIONS TODAY.
NORTHWEST WINDS OF 25 TO 45 MPH WITH GUSTS TO 60 MPH CAN BE
EXPECTED. WINDS WILL QUICKLY DIMINISH THIS EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE OF THUNDERSTORMS ON FRIDAY. SEVERE THUNDERSTORMS
ARE NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, May 13, 9:57 AM MST, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1057 AM MDT WED MAY 13 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     HAIL             28 NE NEWELL            45.00N 103.01W
05/12/2009  E0.88 INCH       BUTTE              SD   PUBLIC

0435 PM     HAIL             MUD BUTTE               45.01N 102.88W
05/12/2009  E0.88 INCH       MEADE              SD   PUBLIC

0450 PM     TSTM WND GST     OPAL                    44.89N 102.61W
05/12/2009  M66.00 MPH       MEADE              SD   CO-OP OBSERVER

0524 PM     TSTM WND GST     FAITH                   45.02N 102.03W
05/12/2009  M62.00 MPH       MEADE              SD   ASOS

&&

MERICKSO

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Northern Campbell

When
May 13, 11:50 AM MST to 1:00 PM MST
Where
Northern Campbell forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
RAWS
Coordinates
44.248, -105.548 (the zone’s center; the record gives no point)

High Wind, Northeastern Crook

When
May 13, 1:00 PM MST to 2:00 PM MST
Where
Northeastern Crook forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2009Every state in 2009This day in weather historyWarnings in Wyoming, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 163057, 163058.